Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 36, NWS Birmingham, AL

December 25, 20154 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 9:27 PM CST for 4 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2015, 9:27 PM CST (03:27 UTC)
Expired
Dec 26, 2015, 3:30 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 111 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WGUS54 KBMX 260327
FFWBMX
ALC047-065-091-105-260630-
/O.NEW.KBMX.FF.W.0036.151226T0327Z-151226T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA...
  SOUTHERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHEASTERN MARENGO COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 1230 AM CST

* AT 925 PM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEMOPOLIS...MARION...LINDEN...UNIONTOWN...JEFFERSON...THOMASTON...
  NEWBERN...MYRTLEWOOD...FAUNSDALE...DAYTON...PIN HOOK...MARION
  JUNCTION...VAIDEN...FREDDIE JONES FIELD...CHICKASAW STATE PARK...
  ARCOLA...PROVIDENCE...VAIDEN FIELD AIRPORT...SPROTT AND RADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3249 8792 3254 8782 3252 8782 3258 8779
      3257 8776 3259 8774 3261 8775 3265 8768
      3271 8702 3246 8706 3215 8794

$$

56
1 follow-up statement
420 
WGUS54 KBMX 260602
FFWBMX
ALC047-065-091-105-260930-
/O.EXT.KBMX.FF.W.0036.000000T0000Z-151226T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 AM CST SAT DEC 26 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA...
  SOUTHERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHEASTERN MARENGO COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 330 AM CST
    
* AT 1200 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF 2 TO 5
  INCHES OF RAIN HAVE FALLEN. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3249 8792 3254 8782 3252 8782 3258 8779
      3257 8776 3259 8774 3261 8775 3265 8768
      3271 8702 3246 8706 3215 8794

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 6:51 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 25, 6:51 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST FRI DEC 25 2015

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE
STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING.  THE
STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT
OUT TO THE NORTH AT THIS POINT.  MOST MODEL GUIDANCE IS LIFTING IT
OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET
TO DIG SOUTHEAST LATER TONIGHT.  MEANWHILE...PW VALUES NEAR TWO
INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES
ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN
HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING
THUNDERSTORMS.  I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE
THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS
BOUNDARY FINALLY LIFTS OUT TO NORTH.  THE SHEAR HAS CONTINUED TO
DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD
DAMAGING WINDS TO A MINIMUM.

THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND
SEEK HIGHER GROUND.  THIS AN EMERGENCY SITUATION. FLOODING KILLS
MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT!  TAKE IT SERIOUSLY
IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59!

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING
CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN
THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF
WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS
OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR
SUNRISE FOR NOW. CIGS MAY STAY IFR FOR MOST OF THE DAY ACROSS THE
NORTH AS WELL.

16

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  74  63  73  64 / 100  30  20  30  50
ANNISTON    68  75  64  74  65 / 100  30  20  30  50
BIRMINGHAM  69  76  65  75  67 / 100  30  30  30  50
TUSCALOOSA  70  77  67  76  68 /  90  30  30  30  50
CALERA      68  76  65  75  67 /  70  30  20  20  50
AUBURN      65  75  64  74  66 /  20  20  10  20  40
MONTGOMERY  67  79  63  78  67 /  20  20  20  20  50
TROY        67  79  63  77  67 /  20  10  10  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS...
SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST FRI DEC 25 2015

ALZ011>015-017>050-262245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A
LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR
MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE
DANGEROUS FLASH FLOODING.

A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION
OR FLOOD STAGE.

THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME
STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE
WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT
ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES THROUGH 9 PM.

In the hours before

Local storm report, Dec 25, 8:30 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 WSW HALEYVILLE        34.23N 87.63W
12/25/2015  M7.80 INCH       MARION             AL   UTILITY COMPANY

            ALABAMA POWER RAIN GAUGE.

&&

JH
Local storm report, Dec 25, 8:33 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 N BRENT               32.96N 87.17W
12/25/2015                   BIBB               AL   EMERGENCY MNGR

            ONE LANE OF COUNTY ROAD 9 CLOSED DUE TO FLOODING.

&&

JH
Local storm report, Dec 25, 8:45 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
12/25/2015                   JEFFERSON          AL   EMERGENCY MNGR

            PORTIONS OF ISKOODA WENONAH ROAD, 2ND STREET/AVENUE WEST,
            JEFFERSON AVENUE, AVENUE T/20TH STREET, I-59 NORTH AT
            TALLAPOOSA STREET, 6TH STREET AT 8TH STREET, 24TH AVENUE
            S, 16TH STREET NORTH/FINLEY BOULEVARD AND 31ST STREET
            NORTH CLOSED DUE TO FLOODING.

&&

JH
Local storm report, Dec 25, 8:47 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      MAYTOWN                 33.55N 87.00W
12/25/2015                   JEFFERSON          AL   EMERGENCY MNGR

            HIGHWAY 269 AT DOUBLE BRIDGES FLOODED.

&&

JH
Local storm report, Dec 25, 8:53 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      5 NW WEISS LAKE         34.27N 85.68W
12/25/2015                   CHEROKEE           AL   DEPT OF HIGHWAYS

            STATE ROUTE 273 CLOSED AT DANIELS CHAPEL BRIDGE OVER
            LITTLE RIVER. WATER HAS OVERTOPPED BRIDGE.

&&

JH
Local storm report, Dec 25, 8:56 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FLASH FLOOD      ANNISTON                33.66N 85.81W
12/25/2015                   CALHOUN            AL   EMERGENCY MNGR

            WIDESPREAD FLASH FLOODING REPORTED ACROSS CALHOUN COUNTY.
            NUMEROUS ROADS ARE CLOSED. SEVERAL WATER RESCUES HAVE
            BEEN MADE WITH VEHICLES STRANDED IN HIGH WATER.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:11 PM CSTFlash Flood WarningBMXJefferson, Shelby10 hr
Dec 25, 6:30 PM CSTFlash Flood WarningBMXBibb, Chilton, Greene, Hale, Perry, Shelby and 1 more12 hr
Dec 25, 7:04 PM CSTTornado WarningBMXBibb20 min
Dec 25, 7:14 PM CSTFlash Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 3 more12 hr
Dec 25, 7:29 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker6 hr
Dec 25, 7:43 PM CSTFlash Flood WarningBMXMarion, Winston8 hr
Dec 25, 7:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker8 hr
Dec 25, 8:21 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega10 days
Dec 25, 8:48 PM CSTFlash Flood WarningBMXJefferson, Tuscaloosa, Walker7 hr
Dec 25, 9:34 PM CSTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr
Dec 25, 9:59 PM CSTRiver Flood WarningBMXJefferson6 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo9 days
Dec 25, 10:37 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker55 hr
Dec 25, 10:39 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker71 hr
Dec 25, 11:45 PM CSTAreal Flood WarningBMXBlount9 hr
Dec 25, 11:56 PM CSTRiver Flood WarningBMXGreene, Hale, Jefferson, Marengo, Tuscaloosa24 hr
Dec 25, 11:59 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa58 hr
Dec 26, 1:41 AM CSTDense Fog AdvisoryBMXBarbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more5 hr
Dec 26, 3:17 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair21 hr
Dec 26, 4:15 AM CSTAreal Flood WarningBMXBlount, Fayette, Jefferson, Lamar, Marion, Walker and 1 more12 hr
Dec 26, 4:32 AM CSTRiver Flood WarningBMXElmore, Montgomery26 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby39 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry37 hr
Dec 26, 6:10 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
Dec 26, 7:08 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.